Do What You Can to Ease Side Effects of Treatment for Multiple Myeloma
It's likely that you will have physical concerns since your cancer may cause symptoms and your treatment may cause side effects. In this section, you'll learn more about how to respond to some of the most common side effects and symptoms from treating multiple myeloma.
Here are some common side effects from treatment for multiple myeloma and how to ease them. You may not have all of these. We've listed them in alphabetical order so that you can find help when you need it.
Anemia (low red blood cell levels) and fatigue
Your doctor will take blood samples from you for blood tests throughout your treatment. One thing he or she is checking for is your red blood cell count. Red blood cells carry oxygen throughout the body. If there are fewer red blood cells, then less oxygen is carried throughout your body and you may feel tired. Decreased red blood cell counts can be caused by small amounts of blood loss; by chemotherapy, radiation, or stem cell transplants; or by the cancer itself.
If your doctor tells you that you have anemia, take these actions to feel better.
Anxiety and depression
Many people may feel blue, anxious, or distressed after being told they have cancer. These feelings may continue or come back throughout treatment.
Taking these actions may ease your mental stress:
Bleeding and bruising
Certain kinds of chemotherapy may reduce your blood platelet count. Without enough platelets (thrombocytopenia), your blood may have trouble clotting. Even a minor injury may cause you to bleed or bruise.
If your doctor tells you that your platelet count is low, take these actions to avoid causing injuries that could lead to uncontrolled bleeding:
This may be a side effect of chemotherapy or some pain medicines. Constipation may include difficult or infrequent bowel movement. It can range from mildly uncomfortable to painful. Taking pain medications can lead to constipation, so it's wise to take these preventive actions. These same steps may give you relief if you are already constipated:
Eat foods high in fiber, such as cereals, whole grains, fruits, and vegetables.
This may be a side effect of chemotherapy. Many drugs used in cancer treatments can also cause bowel changes. Diarrhea includes loose or frequent bowel movements, or both. To avoid dehydration, take these precautions:
Avoid gas-producing vegetables, dried fruit, fiber cereals, seeds, popcorn, nuts, corn, and dried beans.
Eat low-residue, low-fiber foods, such as those included in the BRAT diet (bananas, rice, applesauce, and toast).
Severe drowsiness may be a side effect of immunotherapy. It may get better after several weeks of treatment. If you are noticing this, talk with your doctor about these options for relief:
Dry or irritated skin
This may be a side effect of radiation therapy used by itself or as preparation for a bone marrow transplant:
Ask your doctor or nurse what kind of lotion you can use to moisturize and soothe your skin. Don't use any lotion, soap, deodorant, sunblock, cologne, cosmetics, or powder on your skin within two hours after treatment because they may cause irritation.
Losing your hair (called alopecia) can be upsetting because baldness is a visible reminder that you are being treated for cancer. Chemotherapy and radiation to the head can cause scalp hair loss. Keep in mind that your hair should grow back after treatment.
Try these coping tips:
Think about getting a wig, hat, or scarf before your hair loss starts. That way, you can get a wig that matches your hair and you'll be ready with head coverings, if you choose to use them.
Some types of chemotherapy can damage a woman's ovaries. Or it may cause menopausal symptoms in women who've not yet reached menopause. These symptoms include hot flashes, vaginal dryness, mood swings, and weight changes. Periods may become irregular or may stop, and you may not be able to get pregnant. For some women, the loss of a menstrual period is permanent:
Talk with your doctor about ways to manage menopausal symptoms, such as using lubricants for vaginal dryness, doing mild exercise, and talking with a therapist about mood swings or signs of depression.
Mouth sores (mucositis)
Some types of chemotherapy may cause mouth sores. These may hurt and make eating an unpleasant experience.
Take these actions to prevent sores in your mouth:
Taking these actions can ease the pain if you get sores in your mouth:
Nausea or vomiting
Nausea or vomiting as a result of chemotherapy or radiation treatment for cancer may range from barely noticeable to severe. It may help you to understand the different types of nausea:
Anticipatory nausea and vomiting are learned from previous experiences with vomiting. As you prepare for the next dose of chemotherapy, you may anticipate that nausea and vomiting will occur as it did previously, which triggers the actual reflex.
Most nausea can be prevented. To prevent nausea, take these actions:
To help ease nausea or vomiting if you have it, try these tips:
Try eating foods and drinking beverages that were easy to take or made you feel better when you had the flu or were nauseated from stress. These may be bland foods, sour candy, pickles, dry crackers, ginger ale, flat soda, or others.
Neutropenia (low white blood cell levels)
Your doctor will take blood samples from you for blood tests throughout your treatment. One thing he or she is checking for is your white blood cell count. Many types of chemotherapy can cause low white blood cell counts, as can the cancer itself. Lowered white blood cell counts are called neutropenia. Without enough white blood cells, your body may not be able to fight infection.
If your doctor tells you that your white blood cell count is low, take these actions to stay healthy:
Call your doctor right away if you have any of these signs of infection: a temperature of 100.5 degrees Fahreinheit (38 degrees Celsius) or higher, severe chills, a cough, pain, a burning sensation during urination, or any sores or redness.
Numbness, tingling, or muscle weakness in your hands or feet (peripheral neuropathy)
If you have numbness, tingling, or weakness in your hands and feet, you may have nerve damage called peripheral neuropathy. This can be a side effect of chemotherapy or immunotherapy or from the cancer itself. Other signs of this problem are ringing in your ears or trouble feeling hot or cold. If you have symptoms such as these, your doctor may adjust your dose. Or your doctor may prescribe medicine or some vitamins. You should also take these precautions to protect yourself:
Thinking and remembering problems
You may have mild problems with concentration and memory during and after chemotherapy. Being tired can make this worse.
Taking these actions may help:
You may experience blurry vision or have trouble focusing on small or light print. This may be a result of treatment with steroids, such as Decadron (dexamethasone) and Apo-Prednisone (prednisone).
Taking these actions may help you cope:
Weight gain may be a sign of damage to your thyroid, which can be a side effect of immunotherapy or from the high-dose chemotherapy or radiation you get before a stem cell or bone marrow transplant. Take these actions to help manage your weight: